In a previous post, I shared with you that I was experiencing a little tamoxifen rage, euphemistically called "mood swings" by my oncologist.
Let's describe some of the other side effects that have popped up since then, shall we?
Along with the aforementioned tamox-rage, I also seem to be experiencing the inability to, shall we say, STFU. I don't know what's happened, but I've turned into that little old lady who says whatever the hell is on her mind without regard to how anybody else is going to take it. My thoughts come straight out of my mouth, without any stoppage. That might be cute, even admirable, when you are 95 and non-threatening in every other way. Hearing granny say, "Hey you fucking kids, get off my lawn" is cute.
Hearing your school secretary say it? Not so much.
Speaking of a little old lady, a few months ago I was a vibrant middle-aged woman who looked younger than her age. Now, I'm a hag. Literally. The skin is starting to hang off my bones. My arms look like they are melting. The tamoxifen is sucking me dry, and I've even gotten an (ahem) lady infection.
I've aged ten years in two months and am afraid to see what will happen in another two. I used to look at old-fashioned, 50's era photos of women my age and feel pity. They dressed like old ladies, they looked like old ladies. You know that your grandma, when she was my age, was wearing sensible shoes and a baggy housedress and baking cookies. Not me. I was glad to live in this age of Kim Catrell where I could still wear 3 inch rise jeans and five inch heels and eat salads with my girls. I now can't wear heels (more on that later) and I am seriously considering a pair of elastic waist jeans.
The tamoxofin may be sucking me dry, but it's also making me sweat. The hot flashes are not really flashes of heat; what a misnomer that phrase is! I just don't feel hot - instead, my brain seems to have a complete inability to regulate my body temperature. One second I'm freezing to death (and it's 80 degrees outside) and the next second I am boiling and sweating. I've never been a sweater so it's very disconcerting to find sweat running down my plastic cleavage (and my shins, and my forearms). All day long, every 15 minutes, I switch from boiling to freezing. One second I'm huddled in a blanket and the next second I'm ripping off my shirt. (Oh, THAT'S why it's called flashes!) It's like season five on Lost, where you flash from year to year uncontrollably. Only, without Josh Holloway.
Because of tamoxifen, my poor brain won't regulate my mouth or my temperature.
Why can't I wear heels, you ask? You know how I love them. Well, I ache. I ache all over. I ache from head to toe. My bones hurt. My hips hurt. Walking in heels makes my hip bones feel like they are rubbing up against each other. Even my ribs hurt.
The muscles around my bones hurt and my back really hurts. I have one spot in my back that is particularly painful, and that seems to be the part of the spine that holds you upright. So, sitting and standing - hurts. The pain is like those growing pains you had when you were a kid - you remember lying in bed and feeling that deep, horrible ache? And, your mom would put a towel in hot water to warm it up and wrap it around your legs? I have that everywhere, all day long.
I take a hot bath each morning to ease the pain and get my muscles loose enough to move. I am still on part-time hours at work precisely because it takes me so long to move in the morning. I fear for the day I have to leave the house at 6:30 a.m.
Getting up won't be a problem though, because I can't sleep. Who needs sleep anyway? Certainly, my cat is happy with my insomnia because she gets to be petted all night. I'm sometimes so tired I fall asleep after dinner but even then, I can't get a real nap in. I wake up in ten minutes like I had a night's worth of sleep and then, you guessed it, it's hard to get to sleep at bedtime. If I do sleep, it's in brief increments and I wake up throughout the night, typically when I try to rollover and all the sheets are stuck to me because I've sweated through them.
I can't shut up, regulate my body temperature, or sleep and I hurt all over. Thank you, Tamoxifen.
Tamoxifin is an anti-cancer drug given to pre-menopausal women. It is an estrogen blocker. My cancer "feeds" on estrogen and this medicine takes away the ability of any remaining cancer cells to grow. I am supposed to take it for five years.
I can tell you after two months, that I won't make it those five years. Something is going to have to change. Dr. B, you are warned.
And these days, when I warn somebody - they'd better watch out.
Oh, and by the way, after reading this post, can you tell?
Tamoxifen is making me just a tad cranky.
Hey you kids!! Get offa my FUCKING lawn!!!
Who wears a wig to Pilates anyway?
1 week ago